| || |
When will I sleep well again? (Methadone detox)
When will I sleep well again? (Methadone detox)
I was on 100 mg a year ago. Recently, I got down to 10 mg for 1 week, then7.5 the next week, then 5 the next week, then done. I wanted to go slower, but could no longer afford it. I was uncomfortable for the first week. I took xanax to sleep. Then on day 8, I went into full-blown withdrawal. I was shaking, high anxiety, couldn't sleep at all, legs aching, kicking, spasms in my arms. dry heaves, diarrhea. That went on for 3 days. The only bothersom symptom I have now on day 14 is extreme insomnia and bad dreams when I do catch a wink. I have a 1 year old and I need sleep! I don't understand why it took a week for it to get bad. I thought I'd be thru the worst of it by day 7. Is that normal? Everybody thought I was faking it and that really sucked. Secondly, how long does the insomnia usually last? Thanks in advance
Last edited by sleeplessmom; 09-06-2008 at 06:43 AM.
its hard to say how long you will be without sleep.. everyone is different. I can tell you what I went thru detoxing prior to suboxone and It would take a few months before I slept well. Remember lack of sleep will not kill you. I will suggest you talk to you doc and let him/her know your not sleeping. Hopefully they will give you something safe to assist during this time.
I couldnt sleep on this last and I mean last detox. I finally broke down and ask for help from my pvt MD. He gave me 25mg seroquol and it works great. No hangover, no other side effects that I can pick up on. Rob, who I trust, also agreed with the seroquel and that made me more comfortable with it.
I also did warm baths, you should do hot baths, turn off the tv, no excerise a few hours before bed, no meals 4hours before bed. If you can not fall asleep after laying there for 30 mins, get up and go clean something or do what ever you do. Try again in an hour or so.
as you noted, your detox was FAR too rapid for comfort. Methadone is a very long acting medication. While it may be true that you would be over the worst of a detox in 7 days on other opiate drugs, it is NOT true of methadone. What you described regarding it not getting horrible until day 8 is exactly what I would expect. The drug builds up in your system and it can be up to ten days before it is entirely out of your system.
When tapering off methadone it is essential to go very slowly--no more than 10% of your current dose every 2-4 weeks. This changes as you go down--it is always 10% of the CURRENT dose, not the starting dose. You must go all the ay down to 1mg. Many even take 1mg every other day for a while, or take .5mgs for a few days.
You can expect to have trouble sleeping for several months, thought it should gradually improve. Using benzos for sleep can help but often just leads to a dependency on benzos, which can develop VERY quickly (within 1-2 wks.)
I woud suggest either going on suboxone for a short while or returning to methadone at a low dose and tapering slowly off that low dose down to 1mg. If not, you can ask your doctor to Rx Clonidine, a B/P medicine which is often used to aid in opiate withdrawals, and some quinine for Restless Leg Syndrome. You might try Benadryl for sleep, or melatonin.
You just got some really good advice from both sister and zenith. The seroquel might help you some with the sleep. But don't lay there tossing and turning. Just get up. It won't kill us if we don't sleep. It took me at least three months after opiate detox to resume to semi-regular sleep patterns.
It is suggested very strongly by the medical community that you don't titrate down off methadone by any more than 10% of your dose just like zenith said. We can't just decide to do it another way because we are broke and think that will make any difference. And that 10% drop in dose should be per month if you have been on methadone for very long. You continue titrating down to the smallest dose possible if you want to avoid w/d symptoms. Methadone has an extremely long half life. It can linger with us for a good month after we discontinue using it.
I agree with zenith that suboxone would be a good route for you to take. Once you are under 30mg of methadone it's relatively easy to make the switch. The only problem I see doing that is you can't afford even the methadone. Methadone is cheap. Suboxone is expensive. So if you can't swing the methadone you won't be able to handle the suboxone.
You are going to have to ride this out it looks like. I would inquire about the seroquel for help sleeping. Stay away from things like ambien and ALL BENZOS. Benzos are for very short term only. I became very dependent to benzos and the detox made all this look like a kid's game. I had seizures, electric shock syndrome, all kinds of problems. I am basically militant against benzos of any kind for more than a few days. Just hang in there. Sounds easier than it is but that is what it takes. Good luck and God bless.
hang in there
i agree benzo r bad news. most people that get off painkillersw try benzo and they r extremly addictive and the wds r horrible. u will be able to sleep again and trust me u dont want to go through benzo wds~!!!!!!!!!!! good luck hon
Sluboxone, subutex, Methadone, Benzos Fighting the DEAMONS
15 yrs on "done 20 on benzos, don't even want to think about how long I shot >>>>>>. A car accident and a pill pusher took 13 yrs of sobriety like a stealth Bomber.A life of pain obviously a power greater than me had some grand design (LOL)
Need the support and have valuable info to share. Am currently on Suboxone for a week. Last time Precipitative withdrawal got in the way Almost died or at least felt like it and the ambulance dude ripped me for 20 bucks I was tooo busy trying to breathe. So to make a long story short. the medical community is clueless on how to dose with the exception of a few Docs thst are either recovering or jus down right sensative human beings.
So folks day by day min by min....sounds like cliche ? but Oh so true
Sometimes ya just have to kick the deamons butt!!!
Prayers for all, feedback welcomed Not cocky but alife of pain kinda gets ya committed when the fog lifts
In Gratitude, Calamity1
Wow, everyone is so thoughtful. I wish I had that kind of understanding at home. I have some seroquel lying around. Some neighbor gave it to me a while ago. I took one one night to sleep and I felt crazy that night and couldn't wake up with my baby the next morning. Good thing his father is here. Turned out I didn't know about the dosage-they're 200 mg! I will break them up this time! I already have clonidine. I really couldn't tell if it helped or not. Maybe it would've been worse. Thanks for the advice but no way I'll ever take any opiate/opoid ever again. I've gotten too far. Can't go back. I'll talk to my doc in 3 weeks when I go again if sleep problem still persists. Thanks again.
Calamity1, I'm inspired by your candor and positivity. I need all the support I can get. Bless you!
Originally Posted by Calamity1
The thing about Clonidine is that even though you may not "feel" much from it, it can keep your blood pressure from spiking out of control and slightly calm you. The two most dangerous things in opiate withdrawal are high blood pressure (which can cause strokes) and dehydration (which can cause electrolyte imbalances, seizures, irregular heart rate, and even death). Remaining hydrated and keeping your B/P under control are crucial.
So, for sleeplessness, as was mentioned, you can try Benadryl, Melatonin, Valerian Root, etc but truly nothing will help much for a few weeks. Benzos are a dangerous route to go and I would not do that.
Clonidine is good. It has been used for opiate detox for years. It's a standard in rehabs. Only thing is that it is a blood pressure med. If you are going to take it for detox you need to be checking your blood pressure each time you take it. You do not take it unless the pressure is high. Then you RX the clonidine based on the pressure. If you just start taking it at will you can cause your pressure to go too low. That is just as dangerous as it is when it's spiking. So be careful and use your head.
Seroquel is actually used now in rehabs for sleep. And it works during detox. I used it myself as have many others. It will help you sleep even during detox. Good luck.